I OD'd on Tylenol. I Shouldn’t Feel Embarrassed by it, and Neither Should You

Who knew??! I had no idea one could take too much Tylenol – otherwise known as Tylenol Toxicity – but it sure is real and it is NOT pleasant! Here’s how it happened and some information to protect yourself from the same fate.


I had been released from the hospital after a seven-day stay due to a nasty appendicitis episode and resultant removal of said organ (can I tell you how dismayed I am that – as a lymphatic therapist - my lymphatic organ turned on me and caused me a ton of grief?!). Anyway, at my request, they only gave me a handful of narcotics to take home because I didn’t want to risk taking narcotics for too long; I only wanted them as a ‘just in case’ to help me sleep. So, I was quite relieved when I found the perfect dosage of Tylenol to keep my pain and discomfort at bay throughout the day: 3 capsules every 4 hours + the narcotic at night to help me sleep = magic!


What I wasn’t paying attention to were the labels for any of the meds I was taking (HUGE mistake on my part!). The ‘nighttime’ narcotic had acetaminophen in it, PLUS I was taking 3-500mg Tylenol six times a day. In laymen’s terms, I was taking almost double the amount of Tylenol suggested for any 24-hour period! Imagine my embarrassment when I had to return to the hospital for a Tylenol OD. Good grief!


How did I know something was wrong? Well, two days after being released from the hospital, I woke up at 3:30am feeling restlessly uncomfortable and very nauseous. In fact, I was vomiting on an empty stomach (yuk!) and the discomfort could not be mitigated by rest, juice, tea or anti-nausea meds. So, I called the doctor at 8am and she directed me to get back to the ER and let them know it’s a possible Tylenol OD; they got me in quickly. Apparently, this condition requires Poison Control to be contacted and I was sequestered to the ICU due to the antidote they had to administer, N-acetylcysteine. If I had not gotten help, my liver could have been seriously affected, so I’m super glad I called when I did.


The ER nurses said they see this more than people realize, but some of my floor nurses told me that they had never heard of it, so I guess I don’t have to be too embarrassed. But it did require me to stay another five days in the hospital (two days in the ICU) while they monitored the Tylenol in my blood and observed my liver enzymes, all of which had returned to normal before they released me. I got lucky, folks!


Sometimes, I feel like my life experiences can serve as a warning to others, and I think that this ordeal is one of them. If I can save you or someone you love from a trip to the ICU - or worse - than this has been worth it. Tylenol Toxicity is nothing to be embarrassed about, but it’s certainly something we should tuck away in our memory banks! I’ve attached an article that may be helpful as well. STAY ALERT!





14 views0 comments

Recent Posts

See All